Quality CareFind out why Mayo Clinic is the right place for your health care. Make an appointment.
Meet the StaffFind a directory of doctors and departments at all Mayo Clinic campuses. Visit now.
Research and Clinical TrialsSee how Mayo Clinic research and clinical trials advance the science of medicine and improve patient care. Explore now.
Visit Our SchoolsEducators at Mayo Clinic train tomorrow’s leaders to deliver compassionate, high-value, safe patient care. Choose a degree.
Professional ServicesExplore Mayo Clinic’s many resources and see jobs available for medical professionals. Get updates.
Give to Mayo ClinicHelp set a new world standard in care for people everywhere. Give now.
Mayo Clinic offers appointments in Arizona, Florida and Minnesota and at Mayo Clinic Health System locations.
Subscribe to Housecall
Our general interest e-newsletter keeps you up to date on a wide variety of health topics.
Subscribe to our Living With Cancer e-newsletter to stay up to date on cancer topics.
Hand-foot syndrome is a side effect that may occur with specific types of chemotherapy treatments. It's a skin reaction that occurs on the palms of the hands and the soles of the feet.
Mild symptoms may include:
Severe symptoms include:
Certain types of chemotherapy are more likely to cause hand-foot syndrome. The cause stems from exposure of the chemotherapy medication which leaks into the cells from the small blood vessels called capillaries.
This causes damage to the skin cells in the palms of the hands and the soles of the feet. Heat, friction and pressure from daily activities on your hands and feet can contribute to the formation of the skin reaction.
There are prevention strategies you can use to reduce the chance of developing hand-foot syndrome. You may want to use them during the first six weeks of treatment. They include:
If you notice your hands and feet are getting red and tender, notify your provider. Many times your chemotherapy dosage can be held or reduced to prevent additional or severe symptoms. Your provider may also suggest mild pain relievers and other strategies to manage your symptoms.
Follow me on Twitter @SherylNess1. Join the discussion at #livingwithcancer.
Sheryl M. Ness, R.N.
Follow on Twitter:
Selecting "Submit" signifies that you have read and agree to our posting guidelines.
At the start of my treatment all I was told use some crezm on hands & feet. Use cotton gloves and socks before rdtiring!
No mention of heat, standind, rubbing too hard thet nes I just had a toenail removed which xI had to soak in wRm water!
Even after staggering into the Doctors layers of skin fallin awst frim my big toe, walking too much. Taking away the bandaid I watched many layers fall a away exposing flowing red blood inside toe.
Staggering into office yelping like I had tererts schocks of pain,only to be eyed like I was Dr shopping for pain meds and a littke baby nurse saying use some moisturizer and some cotton gloves & sockx! First time6 years of cancer I started reading I feel better....char of Tampa fl Watch over your loved ones....
just finished chemotherapy about a month ago.
for colon cancer, now I have been hot flashes on the top of my left foot. Is this normal?
I am so ticked off right now.... I am at the point that is the worst point...peeling, red swollen and it keeps spreading. The oncologysts office says it cant be the medications because I have been off of them for three weeks due to a severe reaction to them. The Derm says "oh yes, we see this all the time with cancer paitents"... who do I believe? I am so disgusted and discouraged at this point knowing that if someone had told me this from the begining I wouldn't look and feel like a freeking Leper!
MY HUSBAND WAS TOLD TO AVOID TOUCHING COLD THINGS, NOT DRINK COLD BEVERAGES, ETC. HOWEVER HE IS EXPERIENCING THE PAIN,SWELLING, PEELING OF THE SKIN AND DARKENING OF THE SKIN. YOUR ARTICLE HAS A REMEDY CONTRARY TO WHAT HE WAS TOLD TO DO DURING HIS CHEMO THERAPY! PLEASE HELP HIM HE IS IN ALOT OF PAIN.
I finished my LAST chemo session 10 days ago (YAY me!!).. I feel like I've gotten off so very lightly compared to most.. just 4 cycles, 3 weeks apart, of docetaxel and cyclophosphamide..
After the 2nd cycle, the skin on my feet, in patches, started turning dark angry red and burning .. and in some areas, blistered. I had NO idea that it was the chemo doing it until I did some internet research, and discovered that yes, it was a potential side effect. I called my oncologist who said "take tylenol, moisturize, and keep your feet dry"... blah.. not all that helpful advice when I was in agony! LOL
ok.. after cycle 4.. I had to laugh because the skin that had previously burned was now shedding like a snake's skin.. not like a normal sunburn peeling will do.. but then the burning returned in new areas.. and started on my hands too... the outsides of my pinkie fingers, and between my thumbs and index fingers at the moment, as well as the sides of both feet, making wearing shoes painful as anything. Ive been slathering my burned areas with aloe vera gel, and moisturizing (gently dabbed on, NOT rubbed in - too painful) and putting soft loose oversized socks on my feet (mostly to keep the moisturizer from ruining my furniture LOL).. also Ive been drinking lots more water than my normal 8 glasses, to try to wash the chemo ICK out of my body!
Pain-wise, when it gets horrible, I take something (tylenol). but otherwise I just hate taking painkillers.
Any other suggestio
Many of you are describing neuropathy, which is the tingling, and numbness that can also occur as a side effect with some types of chemotherapy. Check out the discussion on the Living with Cancer blog index from June, 2010 called Peripheral neuropathy — Managing the side effects of chemotherapy.
Any advice on fingernail loss that my daughter is experiencing with her breast cancer chemotherapy?
Thanks for sharing, Deanne. It helps to keep a sense of humor and to look at the positive. In 3 years of chemo, I never had a headache and said I discovered a cure.but knew it would not become a popular form of treatment.
During chemo my toes became quite numb and this feeling continued somewhat into the ball of each foot. Six years later I am still aware of a slight numbness in the tips of my toes. It has been a slow process for the numbness to go away. Also of interest is the appearance of blister like "sores" on my legs below the knees.They would increase from the size of a 10 cent piece to a 25 cent piece during my later treatments in an eight treatment course. My oncologist had not seen that before but I suggested it appeared to be chemo leaking from my leg veins and pooling to cause the blisters. They would subside in each 3 week period and then occur again most noticeably in the leg having varicose veins.Oddly, the diffusion of blood in my varicose veined leg almost disappeared by the end of treatment (it has since come back completely). I joked to the oncologist that we may have found a treatment of varicose vein leakage, but we agreed that it would probably not be a popular treatment!
My hand and foot problem is a neuropathy, causing my hands and feet to feel cold, numb, tingling with some pain. Sleeping with a heated mattress pad helps keep my feet warm and less painful.
Mayo Clinic is a not-for-profit organization. Proceeds from website advertising help support our mission. Mayo Clinic does not endorse non-Mayo products and services.
Check out these best-sellers and special offers on books and newsletters from Mayo Clinic.
A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "EmbodyHealth," "Enhance your life," and the triple-shield Mayo Clinic logo are trademarks of Mayo Foundation for Medical Education and Research.
We comply with the HONcode standard for trustworthy health information: verify here.